Texas, 2014

Hail in Texas, March 27, 2014

March 27, 2014 · NWS FWD · 4 events in 2 counties and zones

A thunderstorm produced hail in eastern Collin County and northern Hunt County. The hail ranged up to ping pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A thunderstorm produced hail in eastern Collin County and northern Hunt County. The hail ranged up to ping pong ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 27, 5:46 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 27, 5:46 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
646 PM CDT THU MAR 27 2014

.AVIATION...
/00Z TAFS/

CONCERNS...RETURN OF IFR CIGS OVERNIGHT AND POTENTIAL FOR THUNDER
FRIDAY AFTERNOON.

WIND SPEEDS WILL FINALLY DIMINISH WITHIN AN HOUR AND DROP BELOW 10
KTS THIS EVENING. TWO DRYLINES CURRENTLY BISECT TARRANT COUNTY
WITH SOUTHWEST WINDS AT KFTW AND NORTHWEST WINDS AT KAFW. EXPECT
THE WINDS AT THESE TWO SITES TO RETURN TO A SOUTH DIRECTION THIS
EVENING AS THE DRYLINES RETREAT BACK TO THE WEST. THERE IS SOME
DISCREPANCY AMONG IF MVFR/IFR CIGS WILL RETURN TO THE I-35
CORRIDOR OVERNIGHT. WITH THE DRYLINE REMAINING WEST OF THE TAF
SITES...WILL CONTINUE TO MENTION LOW CIGS RETURNING TO THE
AIRPORTS BUT WILL PUSH THE RETURN TIME BACK TO AROUND 09Z. WITH
LIGHT WINDS EXPECTED OVERNIGHT AND A VERY HUMID ATMOSPHERE STILL
IN PLACE...IFR CIGS ARE LIKELY WITH BASES BETWEEN 400-1000 FEET.
AREAS OF FOG WILL LIKELY DEVELOP WITH 3-5SM BR. CEILINGS WILL
START TO LIFT LATE FRIDAY MORNING WITH VFR CONDITIONS DURING THE
AFTERNOON HOURS.

A STRONG SHORTWAVE CURRENTLY OVER SOUTHERN CALIFORNIA WILL BE
CROSSING THE REGION FRIDAY AFTERNOON AND FORECAST SOUNDINGS
INDICATE AN UNSTABLE AND LIKELY UNCAPPED ATMOSPHERE WITH DECENT
LAPSE RATES ALOFT. THIS SUPPORTS A THUNDER THREAT DURING THE
AFTERNOON HOURS AS THE SHORTWAVE PROVIDES SUFFICIENT LIFT. SEVERE
STORMS CANNOT BE RULED OUT AT THE AIRPORTS WITH A THREAT FOR HAIL
AND DAMAGING WINDS. A COLD FRONT WILL MOVE THROUGH THE METROPLEX
TAF SITES AROUND 22Z AND KACT CLOSER TO 00Z. THUNDERSTORMS WILL
CONTINUE TO BE A THREAT IN THE METROPLEX THROUGH 00Z...EVEN BEHIND
THE FRONT. NORTHWEST TO NORTH WINDS WILL OCCUR BEHIND THE FRONT.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 311 PM CDT THU MAR 27 2014/
AN UPPER LEVEL TROUGH CAN BE SEEN ON THE LATEST WATER VAPOR LOOP
LIFTING NORTHEAST FROM THE CENTRAL PLAINS TOWARDS THE GREAT LAKES.
A DEEP SURFACE CYCLONE IS FOLLOWING ALONG A SIMILAR PATH BENEATH
THE UPPER TROUGH...AND THE RESULTING FLOW IS SENDING A COLD FRONT
SOUTHWARD TOWARDS NORTH TEXAS. BOTH THE FRONT AND FORCING FOR
ASCENT ASSOCIATED WITH THE UPPER LEVEL TROUGH WILL REMAIN WELL
NORTH OF NORTH TEXAS THIS EVENING. ANY SURFACE FOCUS FOR
CONVECTION WILL BE ASSOCIATED WITH A DRYLINE...WHICH WAS
ENCROACHING ON THE I-35 CORRIDOR THIS AFTERNOON. ISOLATED
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SUNSET THIS EVENING
ALONG THE DRYLINE...WITH THE BETTER CHANCES FOR CONVECTION WELL
EAST OF THE DRYLINE WHERE MOISTURE LEVELS ARE HIGHER AND WEAK
ASCENT FROM THE SOUTHERN EXTENT OF THE PLAINS SYSTEM WILL RESIDE.
THOUGH COVERAGE WILL BE LOW DUE TO VEERING SURFACE WINDS AND A
LINGERING CAP OVERHEAD...CAPE OF 1500 TO 2000 J/KG ENSURES THAT
ANY STORMS THAT DEVELOP COULD BECOME STRONG TO POSSIBLY SEVERE
WITH HAIL AND DAMAGING WINDS. WEST OF THE DRYLINE...HIGH FIRE
DANGER WILL CONTINUE FOR A FEW MORE HOURS BEFORE TEMPERATURES FALL
AND WINDS DECREASE AFTER SUNSET.

THE FRONT WILL CROSS THE RED RIVER TONIGHT AND SAG SLOWLY SOUTH
TO NEAR THE I-20 CORRIDOR AROUND NOON FRIDAY...WITH THE DRYLINE
EXTENDING SOUTHWEST FROM THE FRONT ACROSS THE SOUTHWESTERN
COUNTIES BY NOON FRIDAY AS WELL. THESE BOUNDARIES SHOULD BOTH SERVE
AS A FOCUS FOR CONVECTION AS A SECOND UPPER LEVEL TROUGH PASSES
OVERHEAD. THIS FEATURE IS CURRENTLY OVER SOUTHERN CALIFORNIA AND
WILL MOVE QUICKLY EASTWARD INTO THE DESERT SOUTHWEST
TONIGHT...THEN ACROSS TEXAS TOMORROW. SUFFICIENT INSTABILITY WILL
BE PRESENT ONCE AGAIN WITH SLIGHTLY BETTER UPPER LEVEL SUPPORT IN
PLACE...AND ANY STORM THAT DEVELOPS MAY BECOME STRONG TO POSSIBLE
SEVERE. THE BEST CHANCES WILL AGAIN BE OVER THE EAST AND SOUTHEAST
COUNTIES WHERE THE HIGHEST MOISTURE LEVELS / 1 INCH OR GREATER
PWATS / WILL BE LOCATED. THE EXTENT OF THE CONVECTION IS SOMEWHAT
OF A QUESTION MARK...WITH NAM12 BEING AGGRESSIVE AND THE GFS MUCH
MORE PASSIVE AND FARTHER EAST WITH THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS. HIGHER COVERAGE THAN TODAY WOULD MAKE SENSE BASED
ON THE ADDITION OF THE COLD FRONT AND THE CLOSER PROXIMITY OF THE
UPPER LEVEL TROUGH. THIS MAY BE NEGATED THOUGH IF THE UPPER LEVEL
FEATURE MOVES ACROSS PRIOR TO PEAK HEATING...LEAVING US IN THE
SUBSIDENT REGION BY AFTERNOON. WE WILL MAINTAIN THE 40 POPS IN THE
EAST ZONES FOR FRIDAY...LOWERING TO 20 IN THE CENTRAL ZONES
INCLUDING THE DALLAS-FORT WORTH METROPLEX FOR NOW.

THIS SYSTEM WILL MOVE EAST OF THE REGION TOMORROW NIGHT...BRINGING
UPPER RIDGING...WIDESPREAD SUBSIDENCE AND NICE WEATHER TO NORTH
TEXAS FOR THE WEEKEND. PLENTIFUL SUN WILL ALLOW HIGH TEMPERATURES
TO CLIMB INTO THE MID AND UPPER 70S... WITH MOSTLY CLEAR SKIES
ALLOWING NIGHT TIME LOWS TO DROP INTO THE MID AND UPPER 40S. A
WEAK DISTURBANCE WILL MOVE ACROSS THE SOUTHERN PLAINS ON
MONDAY...BRINGING AN INCREASE IN CLOUDS BUT LITTLE IN THE WAY OF
PRECIPITATION. MODELS CONTINUE TO ADVERTISE A STRONGER UPPER
TROUGH DEEPENING OVER THE 4-CORNERS REGION WEDNESDAY...WHICH
SHOULD BRING A DECENT CHANCE OF SHOWERS AND THUNDERSTORMS DURING
THE MIDDLE PART OF NEXT WEEK.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  57  79  48  76  49 /  20  20   5   0   0
WACO, TX              59  82  49  77  48 /  20  30  10   0   0
PARIS, TX             60  76  45  73  45 /  40  30  20   0   0
DENTON, TX            53  77  45  75  44 /  20  10   5   0   0
MCKINNEY, TX          57  78  46  75  45 /  20  20  10   0   0
DALLAS, TX            59  79  49  76  50 /  20  20  10   0   0
TERRELL, TX           60  80  47  75  46 /  30  30  20   0   0
CORSICANA, TX         62  81  49  76  47 /  30  30  20   0   0
TEMPLE, TX            60  82  50  78  48 /  20  30  10   0   0
MINERAL WELLS, TX     51  80  45  77  44 /  10  10   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

82/69
Hazardous weather outlook, Mar 27, 6:03 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
703 PM CDT THU MAR 27 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281730-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
703 PM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH EARLY EVENING ALONG AND
EAST OF A GAINESVILLE TO FORT WORTH TO LAMPASAS LINE. SOME OF THE
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING DOWNBURST
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY EVENING
ALONG AND EAST OF A SHERMAN TO COMANCHE LINE. SOME STORMS EAST OF
A PARIS TO KILLEEN LINE FRIDAY AFTERNOON AND EVENING MAY BECOME
STRONG TO SEVERE WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING
WINDS.

ELEVATED FIRE WEATHER CONDITIONS MAY OCCUR SUNDAY AFTERNOON ALONG
AND WEST OF A LINE FROM NOCONA TO LAMPASAS.

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY ACROSS ALL OF NORTH TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING EAST OF A
GAINESVILLE TO FORT WORTH TO LAMPASAS LINE.

82/JLD

In the hours before

Special weather statement, Mar 27, 7:02 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
802 PM CDT THU MAR 27 2014

TXZ104-280130-
COLLIN TX-
802 PM CDT THU MAR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN COLLIN COUNTY

AT 802 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES EAST OF MCKINNEY...MOVING NORTHEAST AT 30
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE MCKINNEY AND PRINCETON.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3334 9638 3335 9633 3335 9629 3323 9630
      3315 9664 3322 9671 3340 9639 3339 9639
TIME...MOT...LOC 0102Z 247DEG 25KT 3325 9651
Local storm report, Mar 27, 7:18 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
818 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             MCKINNEY                33.20N  96.62W
03/27/2014  E1.50 INCH       COLLIN             TX   AMATEUR RADIO

The radar

The Dallas/Ft Worth radar (KFWS), 97 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Collin

When
March 27, 7:18 PM CST
Where
Collin County, 2.64 mi E of McKinney
Measured
1.5 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.195, -96.575

Hail, Collin

When
March 27, 7:24 PM CST to 7:30 PM CST
Where
Collin County, Princeton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.180, -96.500

Penny to quarter sized hail was reported in Princeton from 8:24-8:30 pm.

Hail, Collin

When
March 27, 7:43 PM CST
Where
Collin County, Farmersville
Measured
0.75 in hail
Reported by
Public
Coordinates
33.170, -96.370

Penny sized hail in Farmersville reported via mPing.

Hail, Hunt

When
March 27, 8:43 PM CST
Where
Hunt County, 1 mi S of Neylandville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.185, -96.000

Dime to nickel sized hail was reported 1 mile south of Neylandville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503515, 503516, 503517, 503518.